Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 18, NWS Salt Lake City, UT

August 1, 2007Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2007, 4:25 PM MDT for Washington County, Utah. It took effect at Aug 1, 2007, 4:30 PM MDT. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 4:25 PM MDT (22:25 UTC)
In effect from
Aug 1, 2007, 4:30 PM MDT
Expired
Aug 1, 2007, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:07 PM MDTFLASH FLOOD1 N Virgin, UTEXTENSIVE FLASH FLOODING IN ZION NATIONAL PARK AND AREAS OUTSIDE OF THE PARK NEAR THE TOWNS OF VIRGIN AND TOUQUERVILLE. DUE TO THE MASSIVE FLASH FLOOD SIX HOMES HAVE BEEN DAMAGED...AND RESIDENTS HAVE BEEN EVACUATED OFF OF THEIR ROOFS. KOLOB TERRACE ROAD IS CLO
Aug 1, 7:00 PM MDTFLASH FLOODLa Verkin, UTLA VERKIN ON THE VIRGIN RIVER WENT FROM 101 CFS TO 14408 CFS
Aug 1, 7:00 PM MDTFLASH FLOODVirgin, UTVIRGIN GAGE AT VIRGIN WENT FROM 121 TO 5704 CFS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 012230
FFWSLC
UTC053-020130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 730 PM MDT

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER NORTH CREEK AND DRY CREEK IN 
ZION NATIONAL PARK. THIS INCLUDES THE LEFT AND RIGHT FORKS OF NORTH 
CREEK.  ADDITIONALLY...THE KOLOB RESERVOIR ROAD OUTSIDE OF ZION 
NATIONAL PARK IS INCLUDED IN THE FLASH FLOOD WARNING.  

ADDITIONAL FLASH FLOODING IS EXPECTED AS ADDITIONAL THUNDERSTORMS 
HAVE REFORMED JUST SOUTH OF THE PRIOR FLASH FLOOD WARNING ISSUED 
EARLIER. RAINFALL ESTIMATES FROM THIS STORM INCLUDE 1.5 INCHES IN A 
HALF AN HOUR.  NORTH CREEK IS A VERY POPULAR SLOT CANYON HIKE CALLED 
THE SUBWAY.  THIS AREA WILL BE VERY DANGEROUS FOR THE REMAINDER OF 
THE EVENING HOURS.  

IF YOU ARE IN THESE AREAS...PLEASE TAKE PRECAUTIONS TO ENSURE YOUR 
SAFETY.

LAT...LON 3721 11320 3717 11308 3728 11300 3739 11298
      3735 11319

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 012332
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT WED AUG 1 2007

UTC053-020130-
WASHINGTON UT-
525 PM MDT WED AUG 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER NORTH CREEK OF 
ZION NATIONAL PARK.

EXTENSIVE AND VERY DANGEROUS FLOODING IS OCCURRING ON NORTH CREEK OF 
ZION NATIONAL PARK.  NORTH CREEK FLOWS THROUGH THE PARK AND 
TERMINATES AT THE VIRGIN RIVER NEAR THE TOWNS OF VIRGIN AND 
TOQUERVILLE.  DAMAGE TO NUMEROUS HOMES ARE OCCURRING AND PEOPLE ARE 
STRANDED IN THESE HOMES AS FLOOD WATERS FLOWS HAVE CLOSED OFF ANY 
EXITS. ADDITIONALLY...THE KOLOB TERRACE ROAD IS DAMAGED AND CLOSED. 
BRIDGES ON THESE ROADS ARE THREATENED AND ALSO DAMAGED.  THE ZION 
RIVER RESORT WHICH HOUSES RVS IS BEING DAMAGED BY THE FLOOD AND IS 
DAMAGED.

THIS FLOOD IS EXTREMELY DANGEROUS AND IS EXPECTED TO FLOW FOR AT 
LEAST ANOTHER TWO HOURS...SLOWING NEAR THE LATE EVENING HOURS.  IF 
YOU ARE IN THIS DRAINAGE OR ITS OUTFLOW NEAR THE TOWN OF VIRGIN OR 
TOQUERVILLE...PLEASE USE EXTREME CAUTION.

ADDITIONAL STATEMENTS WILL BE ISSUED AS THE FLOOD EVOLVES.


LAT...LON 3721 11320 3717 11308 3728 11300 3739 11298
      3735 11319

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:15 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 1, 4:15 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT WED AUG 1 2007

.SYNOPSIS...UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER COLORADO
THROUGH THURSDAY EVENING...WITH A SERIES OF WEAK MID LEVEL
DISTURBANCES PIVOTING AROUND RIDGE. VERY MOIST AIRMASS WILL REMAIN
OVER THE INTERMOUNTAIN REGION THROUGH THURSDAY BEFORE DRIER AIR
SPREADS INTO EXTREME WESTERN UTAH ON FRIDAY.

&&

.DISCUSSION...A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE
CWA...WHICH HAS ALREADY RESULTED IN HEAVY RAIN ACROSS PORTIONS OF
SOUTHWEST UTAH THIS AFTERNOON. OVER NORTHERN UTAH...CONVECTION HAS
BEGUN TO INCREASE OVER THE MOUNTAINS...AND WILL SPREAD INTO ADJACENT
VALLEYS THIS EVENING WITH LOCALLY HEAVY RAIN POSSIBLE FROM SOME OF
THESE STORMS. A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER
THROUGH THE OVERNIGHT HOURS. THIS IS ESPECIALLY TRUE OVER WESTERN
UTAH AS A SHORTWAVE DISTURBANCE CURRENTLY OVER SOUTHERN NEVADA
ROTATES NORTH TONIGHT AND SLIDES ACROSS NORTHWEST UTAH TOMORROW
MORNING. NORTHWEST UTAH COULD SEE AN AREA OF SHOWERS WITH POSSIBLE
THUNDERSTORMS AGAIN TOMORROW MORNING...BUT AS THE DISTURBANCE SLIDES
NORTH...THE AIRMASS COULD STABILIZE BRIEFLY BEHIND IT AND INHIBIT
CONVECTION DURING PART OF THE AFTERNOON. ELSEWHERE ACROSS THE
CWA...SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN CAN BE EXPECTED AGAIN TOMORROW.

A DRIER SOUTHWEST FLOW DEVELOPS ON FRIDAY...ALLOWING EXTREME WESTERN
PORTIONS TO DRY OUT A BIT. THUNDERSTORMS WILL STILL BE A POSSIBILITY
THERE...BUT THE THREAT OF HEAVY RAIN WILL BE REDUCED. SIGNIFICANT
MOISTURE IS EXPECTED TO CONTINUE TO LINGER OVER EASTERN PORTIONS
HOWEVER. DRIER AIR WILL CONTINUE TO SPREAD INTO NORTHWEST AND
CENTRAL UTAH ON SATURDAY AND SUNDAY...BUT MOISTURE WILL INCREASE
AGAIN FOR MONDAY AND TUESDAY. THE MOISTURE LOOKS TO MAKE IT INTO ALL
BUT EXTREME NORTHWEST UTAH. A SHORTWAVE TROUGH IS THEN EXPECTED TO
SLIDE ACROSS THE REGION ON WEDNESDAY. THIS WILL BRING MUCH DRIER AIR
INTO THE AREA FOR THE LATTER PART OF NEXT WEEK.

&&

.AVIATION...NORTHERLY LAKE BREEZE WILL CONTINUE FOR THE NEXT FEW
HOURS. A BAND OF THUNDERSTORMS OVER THE WASATCH RANGE TO THE EAST
WILL MOST LIKELY PRODUCE EASTERLY OUTFLOW WINDS BEGINNING AFTER 23Z.
THESE WILL MOST LIKELY END THE LAKE BREEZE AND ALLOW THE SOUTHEAST
DRAINAGE TO TAKE OVER AND CONTINUE INTO THE EVENING. THERE IS A 30
PERCENT CHANCE THAT A THUNDERSTORM COULD DEVELOP OVER THE VALLEY AND
DRIFT ACROSS THE SLC TERMINAL FROM 23-02Z WHICH WOULD CAUSE GUSTY
ERRATIC WINDS. THERE IS ALSO A 20 PERCENT CHANCE THAT WINDS COULD
STAY NORTHERLY THROUGH 03Z OR RESUME THEIR NORTHERLY COMPONENT AFTER
THE EAST WINDS SUBSIDE.

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE INTO FRIDAY
WITH HIGHER HUMIDITIES AND SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE DISTRICT. WETTING RAINS ARE LIKELY WITH
MOST STORMS AND SOME COULD PRODUCE LOCAL HEAVY RUNOFF AND FLASH
FLOODING. SOME DRYING MAY DEVELOP OVER NORTHWEST UT THIS WEEKEND BUT
CONVECTION IS STILL POSSIBLE. CELLS THAT DO DEVELOP WILL BE HIGHER
BASED WITH A GREATER POTENTIAL FOR STRONG GUSTY WINDS. THE REMAINDER
OF THE AREA WILL STAY MOIST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...YOUNG
FIRE WEATHER...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:32 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 AM MDT WED AUG 1 2007

UTZ001>016-019>021-517-518-WYZ021-021245-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
632 AM MDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
AREAL COVERAGE AND INTENSITY THIS AFTERNOON. THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN AND THERE IS SOME POTENTIAL FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION ON
THURSDAY...WITH HEAVY RAIN POSSIBLE.  SHOWERS AND STORMS WILL BE
MORE SPARSE IN NATURE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:58 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 1, 3:34 PM MDTFlash Flood WarningSLCIron, Washington3 hr
Aug 1, 4:44 PM MDTSevere Thunderstorm WarningSLCMorgan31 min

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.